Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Child has thrush on tongue. Given Nilstat. Has black particles in stools. What could it be?

My baby is 4 and a half month old.she had cow s milk protein allergy . but got settled after I omitted all dairy.she is mainly breast fed and takes iron fortified cereal once or twice daily of about 40ml.she has got thrush on tongue since 3rd week of life. I am using Nilstat drop for 3 months. It has got better but still some in there. my concern is, today I noticed plenty of black particles in her poo.What it could be?
Asked On : Sun, 24 Feb 2013
Answers:  1 Views:  32
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Pediatrician 's  Response
Hello mishudmc,

Thank you for your query. It is most likely that the black flakes you are seeing in your baby's stool is a result of the iron supplementation in her cereal. This is a common side effect of taking iron and is nothing to worry about. Some children develop constipation with iron supplementation, but as long as she is opening her bowels regularly and comfortably I would not worry.

Very dark tar like stools can be the result of blood loss somewhere in the digestive tract. This is very uncommon in babies. So if you notice your child has episodes of severe distress, is pale, lethargic or not growing as expected I would suggest that she is reviewed by a pediatrician.

I also wish to add that her treatment with oral thrush seems particularly prolonged. It is worth getting her seen by a pediatrician to confirm that she does indeed still have thrush and not persistent milk residue (which is really common). If so, I would suggest changing her medication to a miconazole gel. There are also other things you can do to prevent the thrush from recurring. You can sterilize all bottles and cutlery she uses. If she uses a pacifier, change it to a new fresh one. Since you are breastfeeding it is worth you taking some treatment for thrush as well.

I wish you all the best and hope you find this information useful.
Answered: Sun, 24 Feb 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor